Florida, 2017Coastal Flood in Florida, January 23 to 24, 2017
January 23 to 24, 2017 · NWS KEY · 1 event in 1 county or zone
Strong west winds in the wake of a cold front caused water levels within Florida Bay to rise, topping seawalls and producing minor inundation in Key Largo. The flooding begin during the early afternoon of January 23rd and persisted through late morning January 24th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong west winds in the wake of a cold front caused water levels within Florida Bay to rise, topping seawalls and producing minor inundation in Key Largo. The flooding begin during the early afternoon of January 23rd and persisted through late morning January 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Jan 23, 10:14 AM EST, 3 hours 46 minutes earlier.
Area forecast discussion, Jan 23, 10:14 AM EST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1014 AM EST Mon Jan 23 2017
.DISCUSSION...
.CURRENTLY...
Early visible satellite photographs show changeable skies with
strong west winds of 20 to 30 mph with gusts near 35 mph along the
island chain. Meanwhile, local radars are detecting a broken band
of low top showers on the outer waters of Mainland Monroe into the
waters in and around Dry Tortugas, migrating east southeast near
30 knots. Surface wise, an intensifying area of low pressure
(990 mb)is located over western North Carolina with an associated
trough draped across south Florida and into the extreme southeast
Gulf of Mexico waters. On our marine district, winds are mostly
west ranging between 25 and 30 knots with occasional gusts of 35
to 40 knots. Otherwise, our morning sounding reveals limited
moisture (pwat .90 inches) below 850 mb along with a 2 degree C
inversion based at 7300 feet. Strong west winds reach well into
the troposphere.
.SHORT TERM...
Despite an abundance of dry air above 850 mb, a subtle low level
undulation within enough moisture will rotate southeastward and
cross the entire island chain by noon. In wake of this undulation,
changeable skies, slightly cooler and drier air within a west to
northwest trajectory will prevail. In addition, 20 to 30 percent
pops seem on target. Temperatures will hold generally in the
middle 70s with west to northwest winds of 20 to 30 mph with
occasional gusts of 35 to 40 mph.
&&
.MARINE...
West to northwest winds of 25 to 30 knots with occasional gusts of
35 to 40 knots will provide for hazardous marine conditions into
this evening.
&&
.AVIATION...
Light showers may impact EYW & MTH after 15Z, bringing very brief
windows of MVFR visibilities. Outside of these minor showers, VFR
will prevail. Fresh to strong breezes out of the west will continue,
with gusts near 30 to 35 knots during the day, dropping to 20 to 25
knots after 00Z.
&&
.CLIMATE...
In 1983, the daily record rainfall of 5.69 inches was recorded in
Key West. Precipitation records have been kept since 1871.
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory remains in effect for GMZ031>035-
042>044-052>055-072>075.
&&
Public/Marine/Fire...APA
Aviation/Nowcasts....MCLOVIN
Data Collection......Vickery
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Jan 23, 5:30 AM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
530 AM EST MON JAN 23 2017
FLZ076>078-GMZ031>035-042>044-052>055-072>075-241030-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
530 AM EST MON JAN 23 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL KEYS COASTAL WATERS
TODAY THROUGH AT LEAST THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
BWC
Coastal Flood, Monroe/Upper Keys
- When
- January 23, 2:00 PM EST to January 24, 10:00 AM EST
- Where
- Monroe/Upper Keys forecast zone
- Reported by
- Public
- Coordinates
- 25.557, -80.917 (the zone’s center; the record gives no point)
Coastal flooding was reported along the Florida Bay shore near Mile Marker 105.5 in Key Largo, on North Blackwater Lane and Stillwright Way. Video observed via social media indicated ankle-deep waters throughout a waterfront park near Tarpon Avenue and Bay Drive in Key Largo. The flooding ceased during the late morning hours of January 24th.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Winter Weather in Pennsylvania, January 23 to 24, 20171 death · $10 · 50 kt wind · 4 events
- Tornadoes and Damaging Winds in Florida, January 23, 2017$1.0 million · EF1 · 9 events
- High Wind in New York, January 23 to 24, 2017$350,000 · 60 kt wind · 5 events
- Strong Wind in New York, January 23 to 24, 2017$250,000 · 3 events
- High Wind and Strong Wind in Massachusetts, January 23 to 24, 2017$71,000 · 61 kt wind · 14 events
- Avalanche and Winter Weather in California, January 23 to 26, 20172 injured · $50,000 · 2 events
- Coastal Flood and High Wind in New Jersey, January 23 to 24, 20172 injured · $80 · 55 kt wind · 34 events
- High Wind in Connecticut, January 23 to 24, 2017$100,000 · 53 kt wind · 1 event
- Strong Wind in Connecticut, January 23 to 24, 2017$60,000 · 2 events
- Winter Weather in New York, January 23 to 25, 201727 events
- Coastal Flood and High Wind in Delaware, January 23, 20172 injured · $40 · 55 kt wind · 8 events
- Winter Storm in Nebraska, January 23 to 24, 201723 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677601.